Wimbledon Clinics

Wimbledon Clinics

Antidepressants taken for menopausal symptoms may increase bone fracture risk

Contact us for an appointment

*At Wimbledon Clinics we comply with the provisions of the General Data Protection Regulations (GDPR) and the Data Protection Act (UK). We will never share your data without your permission and we will only use your data how you’ve asked us to. Please let us know if you’d like to join our mailing list to receive updates about our specialist consultants, the latest treatments for orthopaedic and sports injuries and prevention tips for common injuries.

For more information, click here to view our privacy policy

Certain antidepressants taken for menopausal symptoms may increase the risk of bone fracture, according to a study published online in Injury Prevention, a specialist journal of the BMJ.

SSRIs (selective serotonin reuptake inhibitors) are sometimes prescribed as an alternative to hormone replacement therapy (HRT) for the hot flushes and night sweats typically associated with the menopause.

But the new study revealed a heightened risk of bone fractures among middle-aged women prescribed them to control menopausal symptoms. What´s more, this increased risk seems to persist for several years.

The study examined data on female patients without mental illness, aged 40-64 years, who started treatment with SSRIs between 1998 and 2010. Researchers compared this data with women of the same age who were prescribed H2 antagonists or proton pump inhibitors (PPIs), typically used to treat indigestion, over the same timeframe.

Fracture rates were found to be significantly higher among the women treated with SSRIs.

The fracture rate was 76% higher one year after starting treatment, 73% higher after two years and 67% higher after five years than it was among those treated with indigestion drugs.

Although the study was only observational and no definitive conclusions can be drawn about cause and effect, the researchers said that antidepressants are thought to alter bone turnover, leading to bone thinning.

They concluded that a shorter duration of treatment may decrease the risk of fracture. Further studies are necessary to see if the same association is found at lower doses of the drugs, they said.

http://www.bmj.com/company/wp-content/uploads/2014/07/SSRI-bone-fracture.pdf

http://injuryprevention.bmj.com/content/early/2015/05/20/injuryprev-2014-041483